Signs of a benzodiazepine overdose can include unusual sedation along with paradoxical symptoms like anxiety and agitation. These medications must be taken at high doses to cause symptoms and overdoses on pure benzodiazepines are rarely fatal, although they still require medical treatment. Of more concern may be cases where patients take these drugs along with alcohol, opioids, and other central nervous system depressants. The combination of drugs can be enough to cause severe complications, including coma and death.
Patients are typically prescribed benzodiazepines to treat symptoms like anxiety and restlessness, and they are designed for short term use because they can cause dependency. Patients can develop a benzodiazepine overdose by accident if they take too much medication, or on purpose because they are abusing the drugs or attempting suicide. Symptoms can take as long as four hours to onset as the drugs work their way through the body and begin binding to specific neurotransmitter receptors.
Sedation in association with a benzodiazepine overdose can make someone sleepy and sluggish. The patient may also have slurred speech and an unsteady gait, along with confusion and poor balance. These medications can also slow the respiration and heart rate, a cause for concern because the patient might not get enough oxygen. Some overdoses can cause agitation and anxiety, and the patient may become combative or aggressive. Nausea and vomiting can also occur, and there is a risk of aspirating vomit because the patient is not fully alert.
Signs of a benzodiazepine overdose are indicators to take a patient to a hospital for treatment. It is helpful to bring along any prescriptions the patient uses, as these may be useful for medical providers at the hospital. If the patient has been drinking or using other drugs, including recreational drugs and prescriptions belonging to someone else, this information is important to provide. Concerns about a serious drug interaction are an issue if the patient was combining benzodiazepines and other medications, and this may change the treatment approach.
First-line treatment for benzodiazepine overdose is usually supportive care, including ventilation if necessary to help the patient breathe. Fluids may be provided to stabilize the patient and hospitalization can be recommended to allow for monitoring. Especially if the overdose is connected with depression and suicidal thoughts, a mental health evaluation may be advised. Flumazenil, a benzodiazepine antagonist, can be used in a patient who doesn’t have a history of benzodiazepine dependence; however, it can be dangerous and may provoke seizures, so it usually not recommended.